[Skip to Content]
[Skip to Content Landing]
Views 1,527
Citations 0
Perspective
February 2015

False-Positive Test Results in a Patient With Severe HepatitisA Teachable Moment—The Risk of Treating the Numbers

Author Affiliations
  • 1Department of Medicine, University of Toronto, Toronto, Ontario, Canada
  • 2Division of General Internal Medicine, Sunnybrook Health Sciences Centre, Toronto, Ontario, Canada
  • 3Centre for Quality Improvement and Patient Safety, Faculty of Medicine, University of Toronto, Toronto, Ontario, Canada
JAMA Intern Med. 2015;175(2):161-162. doi:10.1001/jamainternmed.2014.6686

A previously healthy married man in his early 50s presented with a 1-week history of epigastric pain, jaundice, dark urine, and pale stools. His investigations revealed severe hepatitis (aspartate aminotransferase [AST] level, 3948 U/L; alanine aminotransferase [ALT] level, 6502 U/L), early hepatic dysfunction (bilirubin level, 11.11 mg/dL; international normalized ratio, 1.62), and a slightly elevated acetaminophen level (9.53 µg/mL). The emergency physician, admitting internist, and consulting hepatologist repeatedly asked him whether he had ingested any acetaminophen, each time with increasing insistence about being truthful. He adamantly denied taking any acetaminophen and stated that there was certainly no attempt to overdose. However, given the degree of hepatic dysfunction, the team, in consultation with the local poison control center, initiated a delayed ingestion N-acetylcysteine protocol (140 mg/kg over the first hour followed by 70 mg/kg). (To convert AST and ALT to microkatals per liter, multiply by 0.0167; to convert bilirubin to micromoles per liter, multiply by 17.104; to convert acetaminophen to micromoles per liter, multiply by 6.614.)

First Page Preview View Large
First page PDF preview
First page PDF preview
×